Montana, 2014

Hail and Damaging Winds in Montana, May 28, 2014

May 28, 2014 · NWS GGW · 9 events in 3 counties and zones

A warm, moist, and unstable atmosphere was undercut by a low pressure system and its associated cold front from the west which generated a widespread area of organized severe weather, impacting Phillips and Dawson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A warm, moist, and unstable atmosphere was undercut by a low pressure system and its associated cold front from the west which generated a widespread area of organized severe weather, impacting Phillips and Dawson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 28, 4:04 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, May 28, 4:04 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
504 PM MDT WED MAY 28 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
5PM UPDATE...
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE CWA UNTIL
MIDNIGHT. EXPECT STORMS TO CONTINUE TO DEVELOP THIS EVENING AND
TRACK FROM SOUTHWEST TO NORTHEAST. MALIAWCO

PREVIOUS SHORT TERM DISCUSSION...
SEVERE THUNDERSTORMS STILL A GOOD POSSIBILITY MAINLY THIS EVENING.

INSTABILITY AND SHEAR INCREASING WITH CAPE TO PEAK AT 2500-3500
AND EFFECTIVE BULK SHEAR OVER 50 KTS. STORM SCALE OF OPPORTUNITY
SHOWING STORMS TO RACE NORTHEAST ACROSS THE AREA WITH MAYBE ONE OR
TWO TURNING RIGHT...THEREFORE SEVERE. BUT THESE LOOK TO OCCUR NEAR
THE US/CANADIAN BORDER. THIS AS A RESULT OF STRONG CAP IN PLACE.
SEE 19Z UPPER AIR SOUNDING FOR DETAILS.

DID LOWER POPS A BIT AS MODELS ARE BECOMING CONSISTENT WITH THE
BEST QPF ACROSS SASK. DO NOT FEEL CONFIDENT YET TO YANK THE FLASH
FLOOD WATCH FOR THE NE ZONES.

OTHERWISE...ACTIVITY LIFTS INTO EASTERN SASK LATE TONIGHT. MOIST
AND UNSTABLE AIRMASS BEGINS TO PUSH INTO THE DAKOTAS THURSDAY BUT
ATMOSPHERE WILL BE MOSTLY CAPPED. UPPER LOW CUTS OFF OVER SASK
THURSDAY NIGHT AND ALLOWS FLOW TO SLOWLY VEER. THIS SHOULD KEEP
THE AREA MOSTLY DRY WHILE THUNDERSTORMS FIRE OVER THE WESTERN
DAKOTAS.

TEMPERATURES WILL BE COOLER THURSDAY AND FRIDAY. NW WINDS COULD BE
STRONG ENOUGH FOR A LAKE WIND ADVISORY THURSDAY. TFJ

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE LONG TERM FORECAST REMAINS INTACT WITH A WET AND ACTIVE
WEATHER PATTERN AS AN UPPER LEVEL TROUGH PERSISTS ACROSS THE
WESTERN CONUS THIS WEEKEND INTO EARLY NEXT WEEK. A CLOSED UPPER
LOW WILL APPROACH THE NORTHERN PLAINS INTO EARLY NEXT WEEK WHICH
MAY ENHANCE CHANCES FOR SHOWERS AND THUNDERSTORMS. ENSEMBLE OF
500MB HEIGHTS SHOWS INCREASING SPREAD BEYOND THE EARLY PORTION OF
NEXT WEEK. AS CONFIDENCE IS LOWER...DECIDED TO LEAVE THAT PORTION
OF THE FORECAST STAND. MALIAWCO

PREVIOUS LONG TERM DISCUSSION...
THE LONG TERM FORECAST WILL PRIMARILY BE CHARACTERIZED BY MOIST
AND ACTIVE WEATHER PATTERN...DRIVEN BY AN UPPER LOW PRESSURE
SYSTEM WHICH WILL SLOWLY EJECT NORTHEASTWARD FROM CALIFORNIA
THROUGH THE CENTRAL ROCKIES AND OVER THE NORTHERN PLAINS REGION.

ASIDE FROM A RELATIVELY QUIET SATURDAY...THIS FLOW REGIME WILL
DIRECT REPEATED PERIODS OF RAIN SHOWERS AND THUNDERSTORMS OVER
PORTIONS OF NORTHEAST MONTANA. FOR MOST OF THE LONG TERM FORECAST
PERIOD...ENOUGH MODEL AGREEMENT SEEMS PRESENT TO WARRANT A BIT
MORE DETAIL IN POPS PLACEMENT AND COVERAGE. TRIED TO SHOW SOME
MORE OF THIS DETAIL WHERE BEST CONSENSUS WAS FOUND.

BY TUESDAY...THE GENERAL UPPER LEVEL FLOW PATTERN BECOMES RATHER
BENIGN AND WEAK AMID SOME GENERAL MODEL DISAGREEMENT. HAD TO
BROAD-BRUSH POPS FOR THE LAST FEW DAYS OF THE FORECAST.
TEMPERATURES OVERALL SEEM TO COOL DOWN JUST A BIT...MAYBE 5 TO 7
DEGREES COMPARED TO THE RECENT WARM SPELL WE HAVE BEEN
EXPERIENCING.

&&

.AVIATION...
EXPECT VFR CONDITIONS TO PREVAIL TONIGHT. THE EXCEPTION WILL BE IN
A FEW STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP DURING THE
EVENING HOURS. THE CHANCES FOR A SEVERE THUNDERSTORM INCREASE
CLOSER TO THE CANADIAN BORDER. IF A STORM MOVES DIRECTLY OVER A
TAF SITE THERE COULD BE TEMPORARY MFVR TO IFR CONDITIONS.
REGARDLESS OF SHOWER ACTIVITY THAT OCCURS EXPECT CONDITIONS TO
IMPROVE AFTER 06Z. MALIAWCO

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DANIELS...SHERIDAN.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 28, 2:24 AM MST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
324 AM MDT WED MAY 28 2014

MTZ016>027-059>062-290930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
324 AM MDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL AFFECT NORTHEAST MONTANA THIS AFTERNOON AND
EVENING. IMPACTS NORTH OF THE MISSOURI RIVER WILL BE FROM LARGE
HAIL...DAMAGING WINDS...HEAVY RAIN AND POSSIBLY A TORNADO. SOUTH
OF THE MISSOURI RIVER...DAMAGING WINDS WILL BE THE GREATEST
THREAT.

THE STORMS WILL MOVE NORTHWARD INTO CANADA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 28, 6:04 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
704 PM MDT WED MAY 28 2014

MTZ022-023-026-290200-
GARFIELD-MCCONE-PRAIRIE-
704 PM MDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 800 PM MDT.

AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
HILLSIDE TO 21 MILES EAST OF HILLSIDE...AND MOVING NORTHEAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   HILLSIDE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4730 10631 4729 10543 4685 10584 4686 10608
      4684 10609 4684 10656
TIME...MOT...LOC 0104Z 212DEG 31KT 4686 10647 4685 10597

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, May 28, 6:40 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
740 PM MDT WED MAY 28 2014

MTZ020-023-290230-
MCCONE-ROOSEVELT-
740 PM MDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  NORTHERN MCCONE COUNTY IN NORTHEAST MONTANA...

UNTIL 830 PM MDT.

AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF FRAZER...MOVING NORTHEAST AT 50
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   WOLF POINT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4806 10520 4766 10601 4777 10619 4801 10594
      4800 10591 4804 10590 4801 10584 4809 10585
      4830 10563
TIME...MOT...LOC 0140Z 220DEG 44KT 4786 10591

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, May 28, 7:00 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
800 PM MDT WED MAY 28 2014

MTZ023-025-290245-
DAWSON-MCCONE-
800 PM MDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 845 PM MDT.

AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIRCLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF EASTERN MCCONE COUNTY...
  RURAL AREAS OF NORTHWESTERN DAWSON COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4762 10508 4740 10564 4744 10575 4789 10552
TIME...MOT...LOC 0200Z 222DEG 32KT 4749 10558

BMICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 148 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
May 28, 7:15 PM MST
Where
Dawson County, 4.76 mi SSW of Lindsay Divide Dot
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.210, -105.320

Trained spotter estimated a 60 mph wind gust.

Thunderstorm Wind, Phillips

When
May 28, 7:49 PM MST to 7:51 PM MST
Where
Phillips County, 14 mi S of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.197, -108.230

No damage.

Hail, Phillips

When
May 28, 7:50 PM MST to 8:11 PM MST
Where
Phillips County, 16 mi S of Dodson to 13 mi S of Dodson
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
48.168, -108.230

Hail didn't cover the entire ground, but there was a lot of hail from half an inch to one and a half inches across at least a three mile area. Some minor vehicle damage.

Thunderstorm Wind, Dawson

When
May 28, 7:50 PM MST
Where
Dawson County, 1.4 mi W of Bloomfield
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.420, -104.960

Trained spotter measured a 72 mph wind gust.

Thunderstorm Wind, Dawson

When
May 28, 7:54 PM MST
Where
Dawson County, 1.4 mi W of Bloomfield
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.420, -104.960

Trained spotter measured an 80 mph wind gust to update their previous report of 72 mph at 850 pm.

Thunderstorm Wind, Dawson

When
May 28, 8:00 PM MST
Where
Dawson County, 0.83 mi SE of Bloomfield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.410, -104.920

Trained spotter estimated a 60 mph wind gust with some pea-sized hail.

Thunderstorm Wind, Phillips

When
May 28, 8:35 PM MST
Where
Phillips County, 2.8 mi S of Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.730, -107.630

Trained spotter estimated a 60 mph wind gust.

Thunderstorm Wind, Sheridan

When
May 28, 9:43 PM MST
Where
Sheridan County, 1.95 mi ENE of Comertown Dot
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
48.810, -104.250

Comertown Turn-Off MT-5 automated DOT site measured a 59 mph wind gust.

Thunderstorm Wind, Sheridan

When
May 28, 9:54 PM MST
Where
Sheridan County, 2.76 mi N of Plentywood Shrwd Arp
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.820, -104.530

Plentywood mesonet site measured a 58 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516994, 509040, 509042, 516995, 516996, 516997, 516998, 517001, 517002.